Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Jan 3, 2021, 3:50 AM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2021, 3:50 AM EST (08:50 UTC)
- Expired
- Jan 3, 2021, 10:26 AM EST
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WWUS41 KBUF 030850 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 350 AM EST Sun Jan 3 2021 NYZ019>021-031800- /O.NEW.KBUF.WW.Y.0001.210103T0850Z-210103T1800Z/ Chautauqua-Cattaraugus-Allegany- Including the cities of Jamestown, Olean, and Wellsville 350 AM EST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Mixed precipitation. Ice accumulations of a light glaze and snow and sleet accumulations around one inch. * WHERE...The western Southern Tier. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ TMA
1 follow-up statement
059 WWUS41 KBUF 031526 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1026 AM EST Sun Jan 3 2021 NYZ019>021-031630- /O.CAN.KBUF.WW.Y.0001.000000T0000Z-210103T1800Z/ Chautauqua-Cattaraugus-Allegany- Including the cities of Jamestown, Olean, and Wellsville 1026 AM EST Sun Jan 3 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... The sleet and pockets of freezing rain from earlier this morning have ended. $$ Hitchcock
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 3, 12:30 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 3, 12:30 AM EST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1230 AM EST Sun Jan 3 2021 .SYNOPSIS... Weak high pressure over the eastern Great Lakes will bring dry weather overnight. Weak low pressure will cross the region Sunday and Sunday night with some light snow, which may briefly mix with a little freezing rain Sunday morning across the western Southern Tier toward the Genesee Valley. Spotty light snow and possibly some drizzle or freezing drizzle may continue Sunday night through Monday as abundant low clouds and some patchy fog remain across the region. && .NEAR TERM /THROUGH TONIGHT/... Satellite imagery and surface observations how abundant low clouds over the region. Dry weather will continue through the night as high pressure remains over the eastern Great Lakes. Weak flow and minimal mixing will keep the low clouds around through the night for most of the area. Lows will fall little from current readings, dropping to the upper 20s to lower 30s on the lake plains, the mid 20s across the interior Southern Tier and around 20 across the North Country. Sunday a mid level closed low will move out of the Ohio Valley and into the eastern Great Lakes, with the remnants of a surface low taking a similar track. Secondary cyclogenesis will take place Sunday well east of the Delmarva and will not have any direct impact on our area. Weak forcing and deeper moisture will overspread the area from southwest to northeast early on Sunday, allowing for spotty light snow to develop across Western New York in the morning, and the eastern Lake Ontario region by afternoon. Model point soundings continue to suggest mainly snow for precipitation type, but a modest warm layer aloft is still showing up and would support spotty light freezing rain or sleet for a few hours Sunday morning mainly across the western Southern Tier toward Genesee Valley as far north as Livingston county. These areas remain highlighted in HWO for the wintry mix and possible light icing. Modest cooling aloft will eliminate the warm layer by midday, with mainly wet snow Sunday afternoon and Sunday night, possibly mixing with a little rain near the lakes. Weak westerly flow off Lake Erie and saturated low-levels may result in patchy fog over western NY beginning Sunday afternoon. Highs will reach the mid to upper 30s at lower elevations and lower 30s across higher terrain. Sunday night the mid level closed low will move east into New England, with a weak remnant surface trough lingering across the eastern Great Lakes. Forcing will be weak and disorganized, but abundant low level moisture and weak off-lake and upslope flow may still support some spotty light precipitation and patchy fog. Most of the precipitation will be in the form of light snow, but some freezing drizzle may be possible later Sunday night as deeper moisture moves off and the cloud bearing layer becomes too warm to support ice nuclei. Snow accumulations will be minimal Sunday through Sunday night, with just a coating possible at lower elevations and 1-2 inches for higher terrain. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... As the low continues to push to the east, it's propagation speed will decrease as it gradually pushes northeastward and decouples from its steering flow provided by the upper level jet streak. The low will then stall out off the coast of Maine and strengthen, where it will linger for several days. This will cause persistent WNW return flow across the Great Lakes region. With marginal 850mb temperatures close to -6C or -8C, this could cause some on and off light lake effect snow downwind of the lakes Monday through Wednesday. P-types on Monday in particular are a bit trickier to determine at this time. Though surface temperatures across the area should remain in the low to mid 30s for much of the day, model soundings currently indicate vertical temperature profiles that keep temperatures aloft above -10C. Coupled with drier air aloft and low level saturatation trapped beneath a mixed layer capping inversion, this could facilitate the formation of freezing drizzle for Monday. Will be able to get a better handle on Monday's P-type as higher resolution guidance becomes available in the near future. The aforementioned low off the coast of Maine continues to strengthen throughout the day Monday. Wrap-around NNW flow advects cooler air aloft overnight Monday and into Tuesday, giving way for chances of light lake effect snow through Wednesday. Given the marginal 850mb temperatures and lack of available moisture, only minor accumulations are expected. Temperatures on Tuesday and Wednesday will be in the mid to low 30s with upper 20s on the higher terrain. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Any leftover lake effect snow should taper off by Wednesday afternoon as strong ridging aloft works its way eastward into the Great Lakes region overnight Wednesday and into Thursday forcing the closed low out into the Atlantic, brining high pressure and calm weather to the region for Thursday with highs in the low 30s, mid to upper 20s on the higher terrain. Model guidance divergence becomes more noticeable moving into the weekend. A sharp Southern Stream shortwave potentially cuts off and forms an upper level closed low over Oklahoma. There is high uncertainty with the strength and track of this feature this far out, but even divergent model guidance mostly keeps this low far south of the great lakes region before steering to the northeast. Currently expecting a dry Friday and Saturday with highs in the 20s and 30s for the area. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... Dry weather will continue overnight as high pressure crosses the eastern Great Lakes. Abundant low clouds will remain in place with CIGS across lower elevations a mix of MVFR or IFR while IFR CIGS prevail across higher terrain. Weak low pressure will cross the eastern Great Lakes Sunday with spotty light snow developing in the morning across Western NY, and in the afternoon east of Lake Ontario. Freezing rain and sleet could mix with the snow especially over the western Southern Tier, including JHW. This will bring a few brief periods of MVFR/IFR VSBY, although much of the time will be VFR given the light nature of the precipitation. Could actually be brief improvement in CIGS to MVFR or VFR in the morning as the low moves through, but low clouds will then return for the afternoon and on into Sunday night with a mix of MVFR/IFR at lower elevations and IFR for higher terrain. Some fog may also begin to develop closer to Lake Erie and into western NY. Light snow or drizzle/freezing drizzle will occur at times on Sunday night as well. Outlook... Monday...IFR in lingering low ceilings. Chance of spotty light snow and drizzle/freezing drizzle. Tuesday...IFR in low ceilings, chance of spotty light snow. Wednesday...MVFR in scattered lake snow showers. Thursday...Mainly VFR. && .MARINE... A weak pressure gradient will keep winds relatively light through the middle of next week, with winds generally under 15 knots and waves 2 feet or less through the period. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/JLA/TMA NEAR TERM...Hitchcock/JLA/TMA SHORT TERM...PP LONG TERM...PP AVIATION...Hitchcock/JLA/TMA MARINE...Hitchcock/TMA
Hazardous weather outlook, Jan 2, 12:32 PM EST, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1232 PM EST Sat Jan 2 2021 NYZ001>008-010-011-031745- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 1232 PM EST Sat Jan 2 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-031745- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1232 PM EST Sat Jan 2 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A light snowfall is expected Sunday. There is a chance that the snow may be mixed with a brief period of light freezing rain Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1232 PM EST Sat Jan 2 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.